Ohio, 2019Damaging Winds in Ohio, May 29, 2019
May 29, 2019 · NWS RLX · 5 events in 3 counties and zones
Abundant low level moisture was located over the middle Ohio River Valley on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low level moisture was located over the middle Ohio River Valley on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 9:11 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, May 29, 9:11 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1011 AM EDT Wed May 29 2019
.SYNOPSIS...
Cold front approaches from the north today. Cold front pushes
southeast late Thursday. Another cold front Saturday. Canadian
high pressure early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM Wednesday...
Isolated convection this morning will increase in coverage
midday and work east across the area area thru mid afternoon.
Latest GOES imagery shows convective tops already increasing
along a leftover boundary from last night convection. GOES GLM
shows increase in lightning density along the various updrafts
along this instability gradient, generally along the OH River
west of the CWA.
Latest RAP shows a decent low level theta e ridge nosing along
and ahead of said boundary, which is likely allowing for the
morning intensification of the cells in southern OH. RAP
indicates MLCAPE values approaching 1.5k J/kg over the next few
hours as this moves eastward and with 0-6km shear around 40 kts
amid decent mid level flow, expect at least some strong
convection if not a few severe this afternoon. With poor low
and mid level lapse rates, thinking large hail is less of a
threat than damaging wind. Having said that, there is some
disagreement on how great the damaging wind potential is...
with RAP indicating a more moist sounding profile than the
NAM/NAMnest. Tornado potential appears low given unidirectional
shear profile.
I updated the grids to increase POPs midday to early afternoon
and tweaked temperature/dewpoint grids.
As of 225 AM Wednesday...
An upper level disturbance will provide for a chance of a shower
or thunderstorm this morning. Chances of precipitation increase
this afternoon and evening as convection moves off a frontal
boundary to the north and west of the area, and propagates into
the region. That said, models are struggling with timing on the
storms, so confidence in timing is low. With CAPE approaching
2000 and DCAPE over 1000, could see some large hail and
damaging winds.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 305 AM Wednesday...
Pattern remains active in the short term. Expecting a cold front
late Thursday to push through the region, and expect more
rounds of showers and storms as it does so, and will remain in a
marginal risk from SPC. Once the front is through, convective
activity will be backed up by a short wave trough axis aloft
expected to drop through from the northwest in a transition to
northwest flow aloft. This is due to the retrograding ridge from
the southeast to the south plains, and an upper low that will
descend from the Hudson Bay towards the Canadian maritimes.
Cooler airmass will be dominant.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 305 AM Wednesday...
While we lose the activity from the baroclinic zone that
controlled the area earlier this week, the 500mb northwest flow
will keep weak waves aloft pushing in from the upper
Mississippi Valley/western Great Lakes. Surface front moves
through Saturday with one of those waves. Could have less
instability to work with as the airmass in place will be cooler,
and dewpoints look to remain in the 50s to lower 60s in the
extended as opposed to the more summer-like readings before the
synoptic pattern change. Regardless, pattern will be on the
progressive side before more robust Canadian high pressure
arrives early next week.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 500 AM Wednesday...
Outside of convection, VFR conditions should prevail today and
tonight. A couple of showers and thunderstorms could form this
morning, but the majority of the storms will be this afternoon
and tonight. Storms this afternoon and evening could be
especially strong with large hail and strong winds.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. Due to the scattered nature of the thunderstorms, the full
intensity possible in the thunderstorms is not reflected in the
TAF.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H M M H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
Brief IFR possible in thunderstorms Wednesday night into
Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/26
NEAR TERM...RPY/30
SHORT TERM...26
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, May 29, 9:44 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1044 AM EDT Wed May 29 2019
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-039-040-301445-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
1044 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.
There is a slight risk of excessive rainfall this afternoon and
evening from rounds of thunderstorms. Flooding may become an issue.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal risk of severe thunderstorms Thursday.
There is a slight risk of excessive rainfall Thursday from rounds of
thunderstorms. Flooding may become an issue.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033-034-515>526-301445-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1044 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal risk of severe thunderstorms Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 29, 9:59 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1059 AM EDT Wed May 29 2019
KYZ101>103-OHZ083>087-WVZ007-291600-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1059 AM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHERN MEIGS...GALLIA...JACKSON...SOUTH
CENTRAL VINTON...LAWRENCE AND NORTHWESTERN MASON COUNTIES...
At 1054 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piketon to near Fairview. Movement
was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Point Pleasant, Grayson,
Gallipolis, Coal Grove, Pomeroy, Oak Hill, Rio Grande, Racine,
Rutland, Cannonsburg, Lake Vesuvius, Carter Caves State Park,
Ravenswood, New Boston, Catlettsburg and New Haven.
This includes Interstate 64 in Kentucky between mile markers 156 and
186.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3843 8323 3873 8303 3876 8289 3858 8284
3860 8274 3868 8276 3868 8270 3885 8265
3886 8276 3894 8275 3895 8281 3910 8279
3902 8177 3893 8176 3893 8184 3888 8191
3883 8188 3827 8286 3833 8325
TIME...MOT...LOC 1454Z 273DEG 37KT 3908 8293 3850 8393
JZThunderstorm Wind, Jackson
- When
- May 29, 10:40 AM EST
- Where
- Jackson County, 3.22 mi W of Evans Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -82.630
The wall of a 24 foot, above ground pool collapsed due to wind.
Thunderstorm Wind, Jackson
- When
- May 29, 10:45 AM EST
- Where
- Jackson County, 0.54 mi E of Hitchcock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.900, -82.570
Numerous trees were blown down.
Thunderstorm Wind, Gallia
- When
- May 29, 10:54 AM EST
- Where
- Gallia County, 0.54 mi W of Rio Grande
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.880, -82.380
Thunderstorm Wind, Gallia
- When
- May 29, 11:00 AM EST
- Where
- Gallia County, Patriot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.770, -82.380
Multiple trees were blown down along State Routes 233 and 775.
Thunderstorm Wind, Lawrence
- When
- May 29, 11:10 AM EST
- Where
- Lawrence County, 0.54 mi W of Lecta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.670, -82.380
Several trees were blown down along State Route 775 near mile marker 21.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817956, 817957, 817958, 817959, 817960.